Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 30, NWS Cheyenne, WY

August 4, 2002Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 4, 2002, 3:28 PM MDT for Laramie County, Wyoming. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2002, 3:28 PM MDT (21:28 UTC)
Expired
Aug 4, 2002, 4:00 PM MDT
In force
32 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 55 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2002-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2002-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1377 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

381 
WUUS55 KCYS 042128
SVRCYS
WYC021-042200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
327 PM MDT SUN AUG 4 2002

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LARAMIE COUNTY IN SOUTHEAST WYOMING

* UNTIL 400 PM MDT

* AT 323 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES WEST OF ALBIN...OR ABOUT 30 MILES
  NORTHEAST OF CHEYENNE...MOVING EAST AT 20 MPH.

LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN 
THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

LAT...LON 4154 10445 4137 10446 4135 10408 4156 10407

BANN
WCJIN-WYSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:01 PM MDT, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 4, 2:01 PM MDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
201 PM MDT SUN AUG 4 2002

WATER VAPOR SATELLITE IMAGERY SHOWS DRIER AIR ADVECTING OVER WESTERN
AND NORTHERN PORTIONS OF THE CYS FORECAST AREA. THE DRIER
AIR...COUPLED WITH NIL DYNAMICS THIS EVENING...WILL WARRANT ONLY LOW
POPS THIS EVENING. MODELS THEN INCREASE MOISTURE SOMEWHAT OVER THE
REGION MON...ALTHOUGH AVN SEEMS TOO MOIST...SO SCATTERED POPS FOR
LATE DAY CONVECTION SEEM REASONABLE MON WITH SEASONABLE TEMPS.
RATHER STAGNANT PATTERN AT SURFACE AND UPPER LEVELS THUS LITTLE
RATIONALE EXISTS TO ALTER FORECAST MUCH FROM MON THROUGH WED IN
TYPICAL SUMMERTIME PATTERN...SO WILL GO WITH PERSISTENCE AND KEEP
FORECAST CONSERVATIVE.

REGARDING THE EXTENDED PORTION OF THE FORECAST...UPR HI OVR THE SRN
PLAINS RETROGRADES INTO THE SRN ROCKIES THU-FRI...WHILE MID LVL TROF
OVR THE PAC NW PUSHES EAST. THE MEDIUM RANGE MODELS ARE IN FAIR
AGREEMENT ON THIS FEATURE...ALTHOUGH ECMWF IS FURTHER NORTH AND NOT
AS DEEP AS THE MRF/UKMO SOLUTIONS. AS TROF PUSHES INTO THE NRN
PLAINS BY SAT MORN...COLD FRONT SWEEPS ACRS THE FA. DEEPER MRF
SOLUTION BRINGS H10-H5 THICKNESS VALUES OF 564DM INTO THE FA BY 12Z
SAT. AM SOMEWHAT SKEPTICAL OF THE DEEPER MRF SOLUTION...GIVEN THE
LACK OF UPSTREAM RIDGING OVR THE ERN PAC. WILL TREND TOWARD A
MRF/ECMWF COMPROMISE WITH FROPA...COOLING TEMPS INTO THE 70S TO
LOWER 80S IN MOST AREAS. SCT SHWRS/TSTMS THU-FRI...WITH DRIER CONDS
OVR THE WEEKEND AS PACIFIC HI BLDS INTO THE REGION.

.CYS...
WY...NONE.
NE...NONE.

In the hours before

Special weather statement, Aug 4, 10:55 AM MDT, 4 hours 33 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-041900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1055 AM MDT SUN AUG 4 2002

...SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR EVENING
ACROSS SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE...

LIMITED LOWER AND MIDDLE LEVEL MOISTURE WILL COMBINE WITH A SURFACE
WARM FRONT MOVING NORTHEAST TO PRODUCE A SCATTERED COVERAGE OF
THUNDERSTORMS THIS AFTERNOON AND EVENING. HOWEVER...ATMOSPHERIC
INSTABILITY WILL REMAIN LIMITED AND THE STORMS WILL NOT BECOME
SEVERE.

WCJIN-WYSE-WYNE

Nearby

Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.